Allergic reactions may end lives and result in malpractice claims

The unfortunate truth about some medications is that patients can be allergic to them. Those who know about their allergies have them noted in their files. They may carry pens filled with epinephrine in case of ingesting something they’re allergic to. They may even wear medical alert bracelets.

Even with all those precautions, it’s possible that a pharmaceutical error could result in a patient taking a medication that they cannot have. A misunderstanding about the patient’s allergies or failing to treat a new allergy correctly could lead to serious injuries or death.

Understanding anaphylaxis

Medical providers should all be well-trained in handling cases of anaphylaxis. It is a common life-threatening allergic reaction that requires immediate treatment. The reaction itself doesn’t resolve immediately upon receiving an Epipen, like some people may believe. It may take several doses of epinephrine to help the patient breathe and to start to calm the allergy.

Delaying that treatment, or failing to monitor a patient who had a reaction, may lead to complications or death. Particularly in cases where something the patient ingested caused the reaction, it’s essential for ongoing care to be administered.

Failing to give antihistamines or other treatments to flush the allergen out of the body could lead to recurring issues until the body is able to break down the substance. Without treatment, the patient’s airways close and blood pressure drops. This may be fatal.

Anaphylaxis has clear symptoms

Anaphylaxis is easy to recognize, so it’s not something that should be misdiagnosed. There are usually:

·       Obvious skin reactions, like hives, itching and flushed areas of skin

·       Signs of hypotension

·       Swollen body parts, such as a swollen tongue

·       Signs of wheezing or airway constriction

Patients may also be nauseated, have diarrhea or vomit. Fainting and dizziness may occur as well.

If you or someone you love have an anaphylactic response to a medication, you need emergency care. You need to be monitored, as well, since a second recurrence (called biphasic anaphylaxis) may occur. If your medical provider doesn’t identify or treat this condition, then you may have a claim if you are injured or if someone you love passes away as a result.